December 12, 2017
Aspirin and Tinnitus
Ask the Experts

Aspirin and Tinnitus

by Berkeley Wellness  

Q: Can aspirin cause tinnitus?

A: Yes. Tinnitus is phantom noise nobody else hears—such as ringing, clanging, or whistling. How and why tinnitus occurs remains largely a mystery, but it’s well known that some drugs, notably aspirin, can cause or worsen it. Tinnitus is often associated with hearing loss.

Aspirin’s potential effect on hearing was first reported soon after the drug was synthesized more than a century ago. In fact, tinnitus and hearing loss are among the side effects sometimes listed in tiny print on the label. It’s believed that salicylic acid, the active ingredient, can cause a variety of detrimental changes in the cochlea in the inner ear.

Aspirin is more likely to cause tinnitus at the higher daily doses often taken for chronic pain (for instance, the 8 to 12 tablets a day that some people take for arthritis), though there have been reports that occasional use may also cause it. Those who are very old, suffer from kidney problems, have a family history of hearing loss or are regularly exposed to loud noises may be at higher risk. It’s unclear whether the low-dose aspirin taken for heart health can cause tinnitus.

Tinnitus and hearing loss have also been reported in people who take other nonsteroidal anti-inflammatory (NSAID) pain relievers besides aspirin, such as ibuprofen (brand names such as Motrin and Advil). Non-NSAID pain relievers may also increase the likelihood of hearing problems. A recent large Harvard study of middle-aged female nurses, published in the American Journal of Epidemiology, found that those who took ibuprofen or acetaminophen (as in Tylenol) on most days of the week had a 20 percent increased risk of hearing loss. Aspirin did not have this effect, which is suprising since it is the only pain reliever that carries a warning about hearing loss and tinnitus.

If you take aspirin or another pain reliever and develop tinnitus or hearing loss, contact your doctor. If the drug is at fault, symptoms generally go away soon after you stop taking it or reduce the dose.

Originally published January 2011. Updated February 2013.